Hi all, as you can see from my profile I'm new to all of this. Since my surgery 8 weeks ago, everything has just gotten better every day up until two days ago. I've started to get a pain around my stoma. It feels like it's coming from inside it, maybe a patch of around 2 inches (like something is twisted). It's not blocked and the stoma itself seems fine. It really hurts when I stand up.
Hello, my name is Jamie and I had my surgery about 9-10 months ago. From what I have read in your last message, the pain may be caused by your body still getting used to the idea of an external part to it. The pain itself may be cramps. This is a new part of your body and it takes time for your body to recover from it. The muscles around where the stoma is are weak at this stage and therefore very susceptible to pain. In other words, you may get a lot of pain or little sharp, shooting pains from around your stoma.
Just take loads of anti-inflammatory drugs and Buscopan. These will help considerably as the Buscopan will help with any cramp from around your abdominal area (belly) and the Paracetamol or Ibuprofen will help to bring down any swelling.
A word of warning, over time your stoma will settle down and this may have an adverse effect on how you're managing it. Sizing of your current bags will change over the next 2-3 months as the stoma settles in.
From about the sixth week on, everything settled down. I was able to cycle, play golf, etc. It's only in the last two days that I've felt this pain. It only really comes when I try to straighten up. I have a meeting with the stoma nurse on Thursday, so hopefully she will shed some light on it.
Hi, I've got the same problem, it's usually worse when I've been overdoing it, need to realize things aren't the same as they used to be. I find diclofenac helps, they're an anti-inflammatory, get them on prescription. Take care.
Hi, I'm not posting a reply because I have any suggestions about the cause of your pain but to address a potential problem with advice you have already been given. Anti-inflammatories are the single most dangerous, freely available drugs for anyone with stomach or bowel problems. In fact, I have a stoma and no colon as a direct result of their use. I had proctitis, a localized form of ulcerative colitis and took care of it by medication for 20 years until my doctor, against the advice of my gastro specialist, prescribed Naproxen for a joint problem I was suffering. After nine days on them, I could pass nothing but blood and my colon went into spasm and the ulcers spread completely throughout it. I was rushed in and put on high dose IV steroids but to no avail, and I ended up with an emergency ileostomy. I've recently (just over two weeks ago) had an ileo-anal pouch created and, during recovery, my surgeon prescribed diclofenac (Voltarol), (despite my previously having apprised him of the situation). These made me sick and caused me pain after just a few, so I refused to take any more. My specialist was not surprised; surgeons may be good at their job without fully understanding causation as it's not their specialty. I know that everyone's different, but it is a known fact that this class of drug has more potential problems than the general public (who throw them down their throats like sweeties) are aware. Before taking or asking for any anti-inflammatories, discuss this with your gastric specialist; otherwise, you could be storing up trouble for yourself. I advise anyone else using them to do the same. Regards, Keith Murray.
57, I am writing to support your caution statement. We are definitely in the midst of a 'take-a-pill' age. Medications are lifesavers every day ... and they are killers. And, we tend to ignore and/or dismiss the listed side effects.
So, caution... take only what appears to be necessary for you in your situation in your life. All drugs - even over the counter (OTC) drugs can be unsafe.
About a year ago, I was so tired and frustrated about ... 'the one more pill - after one more pill ... cycle I have been led into .... I just quit. I have other health issues. I quit everything. I must stress that none of what I was being prescribed was a 'required' medication.
No, I don't feel any better - but more importantly, I don't feel any worse. If there was a strong need, I would take medication but for now - no meds.